Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Mar 4, 2024, 4:51 PM CST for Avoyelles Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2024, 4:51 PM CST (22:51 UTC)
- Expired
- Mar 4, 2024, 8:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Avoyelles Parish, LA
The radar
The Ft Polk radar (KPOE), 95 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted.
109
WGUS54 KLCH 042251
FFWLCH
LAC009-050200-
/O.NEW.KLCH.FF.W.0021.240304T2251Z-240305T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
451 PM CST Mon Mar 4 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southern Avoyelles Parish in central Louisiana...
* Until 800 PM CST.
* At 451 PM CST, the public reported thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bunkie, Simmesport, Moreauville, Bordelonville, Cottonport,
Mansura, Hessmer, Evergreen, Plaucheville, Dupont, Goudeau, Big
Bend and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3096 9221 3103 9222 3108 9219 3111 9206
3112 9183 3108 9171 3104 9173 3100 9177
3099 9178 3098 9181 3088 9180 3086 9180
3085 9182 3085 9224 3089 9224 3092 9226
3096 9225
FLASH FLOOD...OBSERVED
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 3:31 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 4, 3:31 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
331 PM CST Mon Mar 4 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 325 PM CST Mon Mar 4 2024
Surface analysis shows broad low pressure and a cold front over
the Central Plains, while high pressure is near the Carolinas and
a weak surface trough is situated overhead. Aloft, zonal flow is
ongoing overhead with an approaching shortwave just to our west
at this time. Area radar shows quite a bit of activity ongoing
along and east of the I-49 corridor, which is subsequently along
and east of the approx location of the surface trough. Surface obs
show temps ranging from the mid to upper 70s, except for near AEX
where thicker cloud cover has kept temps in the upper 60s to low
70s, while skies are mostly cloudy and winds are out of the south
areawide.
As we head into tonight, convection should continue mainly along
and east of I-49, while the remainder of the CWA will see an
occasional shower or two. Activity should begin to taper down a
bit as we head towards midnight, with a lull in convection
expected area-wide overnight. That's not to say we won't see an
occasional shower or two but widespread activity looks fairly
unlikely. However, we will more than likely see another round of
marine fog pushing inland overnight, which will mainly become an
issue for those of us near and south of I-10. Otherwise, warm and
muggy overnight conditions are once again expected with lows only
falling into the low to mid 60s.
Moving into tomorrow, a second round of convection is expected to
begin near sunrise as the aforementioned upper level shortwave
traverses the region and provides additional support for
convection. The CAMs are not in good agreement with the evolution
of tomorrow's convection, with solutions ranging from a quick
moving MCS feature to more scattered/widespread activity similar
to today. Once again, SPC has the entire CWA outlined within a
Marginal Risk (level 1 out of 5) for severe weather tomorrow, with
the main threats being wind and hail. As convection should begin
to taper off through the mid day, the severe threat will come to
an end, with a dry afternoon expected. Cloud cover may clear out a
bit through the afternoon as well, opening the door for warmer
temps with highs expected to top out in the upper 70s to low 80s.
Wednesday will be our only true quite day this week, with a lull
in convection expected between tomorrow's departing shortwave and
the next shortwave that is scheduled to arrive on Thursday.
Wednesday will bring partly sunny skies and highs in the lower
80s, while overnight lows will fall into the upper 50s to low 60s.
17
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 325 PM CST Mon Mar 4 2024
The first half of the long term will be stormy while the second half
will be smooth sailing. Flow aloft will start off zonal, while at
the surface the CWA will be at the base of a ridge extending from
the Great Lakes down to the Gulf. Winds will be out of the south
with some decent moisture advecting into the region. Thursday
morning, a closed off upper level low will be off the coast of
SoCal. Over the day, this system will move over the desert SW then
make its way into the Southern Plains on Friday. At that time, a
rich plume of moisture will move in as a low level trough moves in
and across the Gulf Coast on Friday morning. PWATs will shoot up
from around an inch to the 1.6-1.8 inch range which is well over the
90th percentile.
We will see some isolated showers and storms ramp up midday
Thursday, however the bulk of the activity will hold off until later
that evening ahead of the front. Currently there is a Marginal Risk
for excessive rainfall and a 15% risk area for severe storms over
the northern tier of our CWA on day 4 (Thursday) to account for the
showers and storms expected that night. Then the Marginal Risk ERO
expands to cover the entire area while the 15% risk area expands to
cover along and north of the I-10 corridor on day 5 (Friday).
The models timing of frontal passage is a bit off, however we could
see precip clear the area by as early as Friday night. Cooler and
drier air will move in quickly behind the front with temperatures
falling around 10 degrees. Post frontal MaxTs will struggle to get
into the 70s while MinTs will fall into the 40s to 50s.
Stigger/87
&&
.AVIATION...
(18Z TAFS)
Issued at 1137 AM CST Mon Mar 4 2024
A messy pattern will persist through the TAF period with
improvements expected later tomorrow. A combination of MVFR, IFR,
and LIFR ceilings, reduced VIS, showers and thunderstorms, and
fog are expected at all terminals through the period. Short range
guidance is becoming more in agreement with the first ongoing
round of convection tapering off later this evening, with a quiet
period (precip wise) overnight, and a secondary round of
convection tomorrow morning. Although overnight should be mainly
free of convection patchy dense fog, low ceilings, and reduced VIS
will continue. Conditions today and tomorrow will be worse near
and within convection, while away from convection low ceilings
will likely be the main concern.
17
&&
.MARINE...
Issued at 325 PM CST Mon Mar 4 2024
Onshore flow will continue through the end of the work week.
Tonight, fog will build in quickly once again across all zones
post-sunset, and another Dense Fog Advisory has been issued through
10AM tomorrow. Otherwise, an approaching upper level disturbance will
bring a few scattered showers and thunderstorms overnight, with
coverage potentially increasing a bit as we head towards sunrise
tomorrow. After the disturbance exits east of the region, no
precipitation is expected tomorrow evening through early Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 62 79 59 81 / 60 40 0 0
LCH 64 80 61 80 / 50 40 0 0
LFT 66 79 62 80 / 70 50 0 0
BPT 64 84 62 81 / 40 30 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until 10 AM CST Tuesday for GMZ430-432-435-
436-450-452-455.
Dense Fog Advisory from 9 PM this evening to 10 AM CST Tuesday
for GMZ470-472-475.
&&
SHORT TERM...17
LONG TERM....87
AVIATION...17In the hours before
Special weather statement, Mar 4, 11:01 AM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1101 AM CST Mon Mar 4 2024
LAZ027-028-030-031-041730-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-
1101 AM CST Mon Mar 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RAPIDES...EAST
CENTRAL BEAUREGARD...SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN
PARISHES THROUGH 1130 AM CST...
At 1101 AM CST, Doppler radar was tracking a strong thunderstorm over
Mittie, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Elizabeth, Mittie, Pitkin, and Grant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3061 9284 3066 9303 3102 9296 3095 9260
TIME...MOT...LOC 1701Z 194DEG 17KT 3073 9292
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Mar 4, 11:11 AM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1111 AM CST Mon Mar 4 2024
LAZ029-033-041745-
Avoyelles LA-St. Landry LA-
1111 AM CST Mon Mar 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL AVOYELLES AND
NORTH CENTRAL ST. LANDRY PARISHES THROUGH 1145 AM CST...
At 1110 AM CST, Doppler radar was tracking a strong thunderstorm over
Lebeau, or near Palmetto, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Palmetto, Morrow, Dupont, Big Cane, Lebeau, and Goudeau.
This includes Interstate 49 between mile markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3090 9180 3088 9180 3086 9181 3086 9182
3085 9182 3061 9193 3065 9213 3097 9209
TIME...MOT...LOC 1710Z 198DEG 15KT 3072 9202
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Mar 4, 11:30 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1130 AM CST Mon Mar 4 2024
LAZ027-028-031-041800-
Allen LA-Vernon LA-Rapides LA-
1130 AM CST Mon Mar 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RAPIDES...
SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN PARISHES THROUGH NOON
CST...
At 1130 AM CST, Doppler radar was tracking a strong thunderstorm over
Grant, or near Mittie, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Glenmora, Elizabeth, Mittie, Pitkin, Grant, and Union Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3097 9257 3067 9280 3072 9298 3088 9298
3088 9299 3108 9295
TIME...MOT...LOC 1730Z 198DEG 15KT 3079 9291
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Stigger/87Special weather statement, Mar 4, 11:45 AM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1145 AM CST Mon Mar 4 2024
LAZ029-033-041815-
Avoyelles LA-St. Landry LA-
1145 AM CST Mon Mar 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN AVOYELLES AND NORTH
CENTRAL ST. LANDRY PARISHES THROUGH 1215 PM CST...
At 1145 AM CST, Doppler radar was tracking a strong thunderstorm near
Big Cane, or 7 miles north of Palmetto, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Marksville, Bunkie, Simmesport, Moreauville, Bordelonville, Morrow,
Cottonport, Mansura, Hessmer, Evergreen, Plaucheville, Goudeau,
Whiteville, Big Cane, Dupont, Big Bend, and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3108 9171 3104 9173 3099 9178 3098 9180
3097 9181 3087 9180 3085 9182 3084 9180
3074 9190 3080 9221 3119 9213
TIME...MOT...LOC 1745Z 198DEG 14KT 3082 9195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Mar 4, 12:00 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1200 PM CST Mon Mar 4 2024
LAZ027-028-031-041830-
Allen LA-Vernon LA-Rapides LA-
1200 PM CST Mon Mar 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RAPIDES...
SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN PARISHES THROUGH 1230 PM
CST...
At 1200 PM CST, Doppler radar was tracking a strong thunderstorm over
Elizabeth, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Oakdale, Glenmora, Elizabeth, Allen Parish Airport, Calcasieu, Forest
Hill, Mcnary, and Union Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 9245 3090 9254 3089 9260 3085 9260
3074 9270 3085 9296 3116 9283
TIME...MOT...LOC 1800Z 206DEG 16KT 3088 9283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Stigger/87The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 8:59 PM CST | Dense Fog Advisory | LCH | Acadia, Calcasieu, Cameron, Iberia, Jefferson Davis, Lafayette and 3 more | 12 hr |
| Mar 4, 9:56 AM CST | Marine Dense Fog Advisory | LCH | 24 hr | |
| Mar 4, 11:01 AM CST | Special Weather Statement | LCH | Allen | 29 min |
| Mar 4, 11:11 AM CST | Special Weather Statement | LCH | Saint Landry | 34 min |
| Mar 4, 11:30 AM CST | Special Weather Statement | LCH | Allen | 30 min |
| Mar 4, 11:45 AM CST | Special Weather Statement | LCH | Avoyelles | 30 min |
| Mar 4, 12:00 PM CST | Special Weather Statement | LCH | Rapides | 30 min |
| Mar 4, 12:33 PM CST | Tornado Warning | LCH | Beauregard | 15 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.